Benzodiazepine Overdose_

When taken as directed, it is rare for benzodiazepine use to result in fatal overdose. However, when someone takes too large a dose, or mixes it with another substance the risk for overdose increases.

Some signs of benzodiazepine overdose include:

  • dizziness
  • confusion
  • drowsiness
  • blurred vision
  • slurred speech
  • unresponsiveness or weakness
  • anxiety
  • agitation
  • difficulty breathing
  • blue in the fingernails or lips
  • uncoordinated movement
  • tremors
  • altered mental status
  • coma

High doses of benzodiazepines can cause extreme drowsiness. In addition to the above symptoms, it is also possible to experience slowed reflexes, mood swings, hostile or erratic behavior, and euphoria.

Benzodiazepine Overdose_Common

Symptoms of overdose will vary from person to person, depending on several different factors. These factors include:

  • the amount of benzodiazepines consumed
  • if it was mixed with another substance
  • how long benzodiazepines have been abused
  • if a co-occuring disorder is present
  • what method of abuse (injection, oral, etc.) was used

Although it is rare, some individuals may experience serious complications following a benzodiazepine overdose, as a result of respiratory distress, lack of oxygen in the blood, or unintentional injury that occured while they were under the influence of benzodiazepines. These complications can include, pneumonia, damage to the body and brain, and death.

Are you or a loved one suffering from addiction?

Don't wait, get the best treatment options today

Call Now: (888) 352-0383

What Are Benzodiazepines?

According to the Center for Substance Abuse Research, benzodiazepines are some of the most prescribed depressant medications in the U.S. There are more than 15 different types of benzodiazepine medications that treat a variety of psychological and physical conditions.

Commonly prescribed benzodiazepines include:

A Substance Abuse and Mental Health Services Administration (SAMHSA) study discovered that, due to their widespread availability, benzodiazepines are the most frequently misused pharmaceuticals in the U.S. The study also found that the number of emergency room visits due to benzodiazepines increased by 36 percent between 2004 and 2006.

Effects caused by benzodiazepines include anxiety relief, hypnotic effects, muscle relaxant, anti-convulsant, and amnesiatic (mild memory-loss inducer). Due to their sedative properties, benzodiazepines have a high potential for abuse, particularly when used with other depressants like alcohol or opiates.

There are two categories of benzodiazepines; short-acting and long-acting. A short-acting benzodiazepine is processed at a faster rate than long-acting benzodiazepines which accumulate in the bloodstream, and can take a longer time to leave the body.

How Benzodiazepines Interact With The Body

Benzodiazepines affect the levels of a key neurotransmitter (chemical) within the brain known as the gamma-aminobutyric acid (GABA). When the presence of this chemical increases during benzodiazepine use, it slows nerve impulses throughout the body.

The human nervous system has two types of benzodiazepine receptors. One that causes anti-anxiety effect, and one that produces the sedative effect. Even though most benzodiazepines trigger the same physical effects, their dosage and blood absorption rates can vary, the Center for Substance Abuse Research reports.

Benzodiazepine Tolerance, Dependence And Withdrawal

Over time, it is likely that tolerance to benzodiazepines will occur. Tolerance happens when a person no longer experiences the same effects when taking the same amount of the drug. It is also possible for benzodiazepines to become less effective after four to six months of daily use, according to a report released on American Family Physician.

Benzodiazepine Overdose_Emergency AdminsIndividuals usually become tolerant to the milder effects of the drug like sedation and lack of motor coordination. The Center for Substance Abuse Research notes that a fair amount of cross-tolerance exists between benzodiazepines and other depressants like alcohol and barbiturates. So, as an individual’s tolerance to benzodiazepines builds so will their tolerance to the other substances.

The Treatment Episode Data Set (TEDS) stated 95 percent of all benzodiazepine emergency admissions reported abusing another substance in addition to benzodiazepines. After tolerance is established, physical and psychological dependence begins. Once dependent, someone using benzodiazepines will not be able to function normally without them.

The addictive properties of benzodiazepines are incredibly strong, and tolerance can develop quickly. If someone with a dependence on benzodiazepines suddenly stops using, they will experience physical withdrawal symptoms.

The withdrawal process can be lethal due to the side effects, like convulsions, that may occur. Withdrawal symptoms can include sleep disturbance, anxiety, memory problems, hallucinations, seizures and possibly suicide.

What To Do About Benzodiazepine Overdose

If someone is exhibiting signs of a benzodiazepine overdose, contact emergency services immediately. It is important to get medical attention to reduce the likelihood of negative consequences and death.

Benzodiazepine Overdose_Flumazenil

Victims of overdose will be taken to the hospital and treated with the necessary respiratory support, and medications to reverse the effects of the overdose. Flumazenil is a common medication used to treat benzodiazepine overdose in an emergency setting.

Some individuals may face prolonged recovery times depending on the extent of the overdose and how soon they receive treatment.

Treatment For Benzodiazepine Overdose And Addiction

Benzodiazepines are not only dangerous in overdose, but also in withdrawal. People who experience benzodiazepine overdose may find detox programs helpful to come off the drug in a safe manner, by tapering doses and sometimes providing substitution therapy with a long-acting benzodiazepine.

Due to the high risk of polydrug use involved with benzodiazepine abuse, it is important to seek formal treatment because detoxing from multiple drugs can cause unpredictable and lethal side effects. In order to reduce the risk of relapse, it is vital that all addictions are addressed.

If you need more information on the signs of benzodiazepine overdose, contact us today.

For More Information Related to “Signs Of A Benzodiazepine Overdose” Be Sure To Check Out These Additional Resources From DrugRehab.org: